It’s summer and you’re enjoying the longer days and you’re outside a lot. However, you don’t think about it, certain medicines can cause a skin reaction due to sunlight, or photosensitivity (= light sensitivity).
A drug reacts to sunlight and causes a photoreaction on sun-exposed skin (face, neck, coeur, arms and legs). A photo skin reaction can occur within minutes to hours and vary from redness, blisters, swelling and burning to itching. The skin reactions will disappear within a few days after discontinuation of the relevant agents.
Which drugs can cause photosensitivity?
tablet for high blood pressure: Hydrochlorothiazide
Cardiac arrhythmia: Amiodarone
Antibiotics: Doxycycline, Minocycline
Anti-fungal: Voriconazole, Terbinafine
Immunosuppression: Methotrexate, Azathioprine
Photosensitivity occurs more often after exposure to UVA rays. More about UVA ray protection. These rays are present with relatively equal intensity during all hours of daylight year-round, and can penetrate clouds and glass. UVA is present 30 to 50 times more frequently than UVB light. Although the intensity of UVA rays is less than UVB, it penetrates deeper into the skin, even into the dermis. But UVB rays can also cause photoreactions on the skin.
UVA rays are more likely to cause photosensitivity
More about the various sunrays: UVA,UVB, SPF
What to do about light hypersensitivity?
Discuss medication and phototoxic skin reaction with your doctor or dermatologist first. Treatment consists of a combination of a hormone ointment, antihistamines and cooling creams.
If you can, avoid the sun, wear protective clothing and sunglasses, and apply a sunscreen with an SPF30-50 with UVA protection.
But what if you have a sun allergy?
Sun allergy is an abnormal skin reaction on a sun-exposed skin area (such as face, arms, neck, legs) when someone has been exposed to sunlight. The most common form of sun allergy is polymorphic light eruption (PLE), other forms include urticaria solaris (hives or hives due to sunlight), photodermatitis, juvenile spring eruption (non-itchy blisters or bumps on the auricles in young children, in the spring). It is more common in women than in men, up to 3-4 times more. It usually begins between the ages of 30 and 40, and on average more often in Western countries.
The skin symptoms can look different. With the first strong rays of the sun in spring, sun-exposed skin parts such as arms, face and coeur, itchy skin bumps, blisters and redness. These reactions only occur a day (sometimes up to 5 days) after exposure to UV rays and without being preceded by a sunburn reaction such as pain and redness.
UVA Radiation is now considered the main cause of PLE.
A trick as to whether the reactions are caused by UVB or UVA can be determined fairly well by answering the following questions.
Do the skin reactions occur when you:
1.Use of sunscreen
2. behind glass
3. in the shade
4. Light cloud cover
All four yes, means it is probably UVA. All four no indicates UVB.
More about hypersensitivity to sunlight